Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Trizivir resistance
Feb 21, 2004

habnks a lot for re-opening this forum. I always find it really useful.

I'm now on a break from treatment. I was on Trizivir for about 15 months, but for the last six, results were a bit funny, up and down. My doctor called it a glitch, bu when all the stuff about trizivir as a stand alone drug came up, I decided to take a break and let my body clear that stuff out.

I've previosuly been on two different combinations: AZT,3TC, Saquinivir & Ritonovir, and leter, Combivir and Effaverenz. Both worked fine and there were no resistance issues (I stopped treatments due to life style choices).

When I stopped the trizivir, I had some resuistance tests done; there doesn't seem to be any resistance. So I'm wondering what sort fo combination would make sense when I start up again. I'm pretty serious about taking my pills on time but prefer a smaller number of pills if possible and fewer doses as well. Thanks for your help Mark

Response from Dr. Sherer

It sounds like you are in a good position to choose a next regimen that will work for you with your doctor. I can't advise a specific one given what you have told me.

In general, when you stop a regimen that is working well, you can resume the same regimen and expect the same good results > 90% of the time. Hence both the RTV/SQV and the EFV regimens may still work for you.

If you have never had resistance mutations detected, then you and your doctor may be able to choose any of the currently available regimens. Be aware, however, that having resistance tests that do not show mutations does not rule out the possibility that you do have resistance mutations. One can have 'archived' mutations due to exposure to drugs in the past that don't show up on a genotype test because you are no longer taking that drug, so there is no drug pressure to make the virus produce that specific mutation any longer. Talk about this with your doctor.

In my opinion, whether or not to return to Trizivir would depend on the details of your response, which you said was 'up and down', and which you said your doctor called a 'glitch'. Did he/she say 'blip?' It may be that you had a single small rise in your viral load, i.e. between 50 and 1,000 copies/ml. This occurs commonly - in 40% or more of patients - and is not associated with a greater risk of viral load failure.

Many physicians, mysself included, still use trizivir and see it as a viable option with some limitations, i.e. I consider it in patients with less advanced disease, e.g. baseline viral load < 50,000-100,000, and T cells above 200, particularly those who want the simplest possible regimen.

As you suggest, in recent trials it has been shown to be inferior to efavirenz-containing regimens, and the recent guidelines advise that it is an alternative regimen 'which should only be used when PI or NNRTI regimens cannot or should not be used. Still, it has been found to be effective over 48 weeks in 55-70% of patients in several trials.

One advantage of trizivir is a well-described resistance pattern that takes several months to evolve, so that if you and your doctor observe viral load failure and decide to switch, relatively less damage has been done. Still, one hopes to prevent any viralogic failure, rather than have a predictable response when it occurs.

Finally, the regimens with the smallest number of pills incude trizivir (1 twice daily) and EFV + 3TC + Tenofovir (3 pills once daily).


Previous
TRUSTING RESULTS
Next
faulty phenotype-geneo type results

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement